Wyoming, 2018Damaging Winds in Wyoming, August 5, 2018
August 5, 2018 · NWS CYS · 6 events in 2 counties and zones
Thunderstorms produced very strong winds in Carbon and Laramie counties of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very strong winds in Carbon and Laramie counties of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 4:11 AM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 5, 4:11 AM MST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 AM MDT Sun Aug 5 2018
.UPDATE...
Issued at 507 AM MDT Sun Aug 5 2018
Please see latest 12z Aviation Discussion
&&
.SHORT TERM...(Today - Monday Night)
Issued at 343 AM MDT Sun Aug 5 2018
We have already seen a bit of an up-tick in shower activity across
southeast Wyoming early this morning, especially for areas west of
the Laramie Range. This is likely the result of strong upper-level
difluence within a coupled jet configuration currently set up over
the CWA. There are still some questions with regard to exactly how
current activity will respond to jet energy currently pushing into
the I-80 corridor from the west, but GOES-16 satellite imagery and
regional radar mosaics indicates considerable cloudiness and quite
a few showers/thunderstorms upstream. While not impossible, it may
be difficult to get the clearing and surface heating necessary for
significant destabilization today.
The main forecast concern for today continues to be the threat for
strong/severe thunderstorms. SPC has placed a large portion of the
CWA in a SLGT risk today, but overall confidence is very low given
the aforementioned ongoing convective activity. We did already see
a wind gust of 57 MPH at KRWL this morning along w/ some lightning
strikes, but that has been the extent of it so far. If we are able
to achieve the 1500-2000 J/kg CAPEs suggested by the NAM, at least
a couple of strong/severe storms would be possible given strong H5
flow around 40-50 knots. The main hazards would be hail and strong
winds, although there could be enough low-level veering to support
a brief tornado as well. Again, this threat is conditional in that
sufficient destabilization can occur. Otherwise, another potential
solution is for scattered to numerous rain showers ongoing through
much of the day with a minimal risk for severe weather.
A few lingering showers/thunderstorms are possible again on Monday
with cool northwest flow and the passage of a mid-level short wave
axis. Severe weather is not expected. This will most likely be the
coolest day of the period w/ highs generally in the 70s.
.LONG TERM...(Tuesday - Saturday)
Issued at 343 AM MDT Sun Aug 5 2018
In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 507 AM MDT Sun Aug 5 2018
Light rain showers have been tracking over portions of the
forecast area this morning and continue for another few hours
ahead of yet another round of showers and thunderstorms across the
region starting in the west and moving eastward. Storms will
be scattered at first before becoming more linear in shape. Strong
winds from cold pool spreading could be possible later today.
&&
.FIRE WEATHER...
Issued at 343 AM MDT Sun Aug 5 2018
Overall fire weather concerns are minimal this period. Gusty winds
are expected again today for areas along/west of the Laramie Range
in southeast Wyoming, but increasing moisture is expected to yield
RHs above 15 percent. Showers and thunderstorms may produce gusty/
erratic surface winds over the next 24 hours. Warmer/drier weather
returns from Tuesday onward, but winds will be light.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 5, 6:38 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018
WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Special weather statement, Aug 5, 8:29 AM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
929 AM MDT SUN AUG 5 2018
WYZ104-109-051615-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
929 AM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
1015 AM MDT...
At 928 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Separation Lake, or 16 miles northwest of Rawlins,
moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hanna, Seminoe Campground, Seminoe Dam and Separation Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Seminoe Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4213 10752 4244 10682 4243 10680 4188 10652
4182 10751 4208 10751 4209 10753 4211 10753
TIME...MOT...LOC 1528Z 253DEG 44KT 4194 10748
TrudelSpecial weather statement, Aug 5, 8:59 AM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
959 AM MDT SUN AUG 5 2018
WYZ109-111-113-051645-
Upper North Platte River Basin WY-Central Carbon County WY-
Southwest Carbon County WY-
959 AM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 1045
AM MDT...
At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Creston Junction, or 17 miles west of Rawlins, moving
east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rawlins, Sinclair and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 200 and
234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 10767 4166 10751 4186 10750 4186 10681
4148 10692 4154 10769
TIME...MOT...LOC 1559Z 268DEG 37KT 4171 10756
TrudelSpecial weather statement, Aug 5, 9:45 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1045 AM MDT SUN AUG 5 2018
WYZ105-109-110-113-114-051730-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Snowy Range WY-
1045 AM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL
1130 AM MDT...
At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Sinclair, or 19 miles east of Rawlins, moving east at
45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hanna, Medicine Bow and Elk Mountain.
This includes Interstate 80 in Wyoming between mile markers 227 and
269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4161 10700 4186 10700 4189 10620 4154 10625
TIME...MOT...LOC 1645Z 269DEG 39KT 4173 10686
Trudel
Thunderstorm Wind, Carbon
- When
- August 5, 10:20 AM MST
- Where
- Carbon County, 2.06 mi E of Walcott
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.760, -106.510
A peak wind gust of 66 mph was measured at the Halleck Ridge WYDOT sensor northwest of Elk Mountain.
Thunderstorm Wind, Carbon
- When
- August 5, 10:20 AM MST
- Where
- Carbon County, 2.06 mi E of Walcott
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.760, -106.510
Wind measured by the Wyoming Department of Transportation at Halleck Ridge, northwest of Elk Mountain.
Thunderstorm Wind, Carbon
- When
- August 5, 10:43 AM MST
- Where
- Carbon County, 2 mi E of Arlington
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.590, -106.171
The WYDOT sensor at Arlington East measured a peak wind gust of 78 mph.
Thunderstorm Wind, Carbon
- When
- August 5, 10:43 AM MST
- Where
- Carbon County, 2.07 mi E of Arlington
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.590, -106.170
Wind measured at the Wyoming Department of Transportation sensor at Arlington East.
Thunderstorm Wind, Carbon
- When
- August 5, 10:51 AM MST
- Where
- Carbon County, 7 mi ESE of Arlington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.551, -106.085
The WYDOT sensor at Cooper Cove measured a peak wind gust of 58 mph.
Thunderstorm Wind, Laramie
- When
- August 5, 12:38 PM MST to 12:40 PM MST
- Where
- Laramie County, 5 mi NE of Cheyenne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.191, -104.752
Wind gusts estimated at 60 mph were observed northeast of Cheyenne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5 to 6, 20181 death · 23 injured · 6 events
- Hail and Damaging Winds in Mississippi, August 5 to 7, 2018$155,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Florida, August 5, 2018$70,000 · 2 events
- Hail and Damaging Wind in Michigan, August 5, 2018$20,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, August 5, 2018$17,000 · 78 kt wind · 3 events
- Tornado and Hail in Iowa, August 5, 2018EF0 · 11 events
- Hail and Damaging Winds in Colorado, August 5, 20182.75 in hail · 7 events
- Flash Flood and Hail in Pennsylvania, August 5, 2018$3,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Illinois, August 5, 2018$10,000 · 60 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, August 5, 20181 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 5, 201870 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 5, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778240, 786057, 778241, 786058, 778242, 778243.